MAUDE Adverse Event Report: CODMAN AND SHURTLEFF, INC PROWLER SEL PLUS 150/5CM 45TIP; CATHETER, CONTINOUS FLUSH

CODMAN AND SHURTLEFF, INC PROWLER SEL PLUS 150/5CM 45TIP; CATHETER, CONTINOUS FLUSH
Catalog Number 606S255FX
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/19/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint #: (b)(4).Information regarding patient age/date of birth, gender, weight, height, medical history, race, and ethnicity was not reported.Reporter: initial reporter: the customer contact information, including name, occupation, phone, fax, and e-mail address, was not reported.The product is available for evaluation and testing; however, it has not been received to date (which is indicated as "other").A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.No non-conformances related to the reported complaint condition were identified.Additional information will be submitted within 30 days of receipt.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.This is one of two products involved with the complaint and the associated manufacturer report numbers are 1226348-2019-00882.
 
Event or Problem Description
As reported by a healthcare professional, during a stent-assisted coil embolization of an unruptured internal carotid artery aneurysm, the 4mm x 23mm enterprise2 (enc402300/11017350) stent vascular reconstruction device was inserted into the prowler select plus 150/5cm (606s255fx/30107060) microcatheter, but there was strong resistance felt between the stent and microcatheter at the carotid siphon and the stent could no longer be advanced.Therefore, the devices were removed and replaced, and the procedure was completed successfully without further incident or delay.No patient complications occurred as a result of the event.The product was stored per labeling instructions.The procedure was conducted in accordance with the instructions for use (ifu) and a constant flush was maintained.No visible product damage was noted prior to the event.No unintended deployment was observed in the vessel or in the microcatheter.The devices will be returned for evaluation.No further information was provided.
 
Additional Manufacturer Narrative
Product complaint (b)(4).The purpose of this mdr submission is to report that the product has been returned for evaluation and testing; however, the engineering evaluation has not been completed.Additional information will be submitted within 30 days of receipt.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.This is one of two products involved with the complaint and the associated manufacturer report numbers are 1226348-2019-00882.
 
Additional Manufacturer Narrative
Product complaint (b)(4).Section b5: additional information received indicated that it is not known what part of the microcatheter the resistance was encountered or if there was any evidence of physical material within the microcatheter.The issue required that both the enterprise and microcatheter be removed as a unit.No apparent device damage was observed prior to use.The user verified that the introducer was fully seated and secured in the hub.The rotating hemostatic valve (rhv) was opened to allow the passage of the enterprise device and an adequate and continuous flush was maintained through the devices.It was not reported whether the enterprise stent was still on the delivery wire when it was removed from the patient.The user had not applied undue force at any time.The procedural delay was not considered clinically significant.No further information could be obtained.Initial reporter phone: (b)(6).A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.This is one of two products involved with the complaint and the associated manufacturer report numbers are 1226348-2019-00882.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).[complaint conclusion]: as reported by a healthcare professional, during a stent-assisted coil embolization of an unruptured internal carotid artery aneurysm, the 4mm x 23mm enterprise 2 (enc402300/11017350) stent vascular reconstruction device was inserted into the prowler select plus 150/5cm (606s255fx/30107060) microcatheter, but there was strong resistance felt between the stent and microcatheter at the carotid siphon and the stent could no longer be advanced.Therefore, the devices were removed as a unit and replaced, and the procedure was completed successfully without further incident or delay.No patient complications occurred as a result of the event.The product was stored per labeling instructions.The procedure was conducted in accordance with the instructions for use (ifu).No visible product damage was noted prior to use.Additional information received indicated that it is not known what part of the microcatheter the resistance was encountered or if there was any evidence of physical material within the microcatheter.The user verified that the introducer was fully seated and secured in the hub.The rotating hemostatic valve (rhv) was opened to allow the passage of the enterprise device and an adequate and continuous flush was maintained through the devices.It was not reported whether the enterprise stent was still on the delivery wire when it was removed from the patient.The user had not applied undue force at any time.The procedural delay was not considered clinically significant.No further information could be obtained.The prowler select plus microcatheter was returned for evaluation and visual inspection was performed on the device.The hub of the microcatheter was found undamaged; however, the body of the catheter was compressed at 25cm from its distal end.The distal tip of the catheter was also found compressed.An x-ray was performed on the device and the enterprise 2 stent was found stuck inside the distal compressed section of the microcatheter.The delivery wire was unable to be removed from the microcatheter.Advancement through the microcatheter could not be tested since the stent was received deployed and stuck inside of the catheter, and the stent must still be inside of the introducer tube in order to perform functional analysis.A manufacturing record evaluation was performed for the finished device 30107060 number, and no non-conformances related to the reported complaint condition were identified.The customer report that the catheter was obstructed was confirmed during visual inspection.The enterprise device was noted to be stuck inside of the catheter and was unable to be removed.The microcatheter was compressed.The exact circumstances surrounding the observed damage to the catheter cannot be determined based on the condition of the returned device; however, the compressions noted are indicative of the application of excessive force.Functional testing could not be performed to determine potential root causes of the event due to the condition of the returned devices; however, the observed compressions on the microcatheter may have contributed to the advancement difficulties reported by the user.100% of devices are inspected for damage at quality control (qc) final inspection.Thus, it is very unlikely that the device left the manufacturing facility with the observed damage.Catheter obstructed is a known potential issue associated with the use of the device.The instructions for use (ifu) contains several cautions relating to this situation, including instructions for troubleshooting the situation should it be encountered during use.Neither the product analysis nor the device history record review suggests that the reported failure could be related to the manufacturing process of the unit.Assignment of root cause for the event remains speculative and inconclusive, based on the information provided and the evidence presented by the returned device; however, it is possible that clinical and procedural factors, including device manipulation and vessel characteristics, may have contributed to the reported failure and damages noted to the returned catheter.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.This is one of two products involved with the complaint and the associated manufacturer report numbers are 1226348-2019-00882 & 1226348-2019-00883.

Brand Name
PROWLER SEL PLUS 150/5CM 45TIP
Common Device Name
CATHETER, CONTINOUS FLUSH
Manufacturer (Section D)
CODMAN AND SHURTLEFF, INC
325 paramount dr
raynham MA 02767
MDR Report Key8511131
Report Number1226348-2019-00883
Device Sequence Number1650595
Product Code KRA
UDI-Device Identifier10886704028857
UDI-Public10886704028857
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K021591
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2021
Device Catalogue Number606S255FX
Device Lot Number30107060
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/17/2019
Initial Date Received by Manufacturer 03/19/2019
Supplement Date Received by Manufacturer04/17/2019
05/08/2019
06/13/2019
Initial Report FDA Received Date04/12/2019
Supplement Report FDA Received Date04/29/2019
05/13/2019
06/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1